Super strength Ecstasy, mega dose opiates and the N-bomb flooding Australia in deadliest summer of drugs

By Candace Sutton of news.com.au

Super strength Ecstasy and illicit versions of the drug Fentanyl thousands times more potent than morphine will flood the Australian black market this summer. Photo / Supplied
Super strength Ecstasy and illicit versions of the drug Fentanyl thousands times more potent than morphine will flood the Australian black market this summer. Photo / Supplied

The petite Gold Coast 18-year-old thought she was taking the drug ecstasy when she snorted the drug in the bathroom of the Sin City nightclub.

It was around 1.30am on a Sunday morning three weeks ago, and within seconds, she realised had just made a huge mistake.

Waves of hallucinations so strong she later described them as "demonic" began to assault her.

Sitting in a cubicle of Sin City's ladies room, she began to feel that the walls were moving and closing in on her.

Imagining that she was coughing up blood, she began to scream and bang on the walls trying to escape.

As nightclub staff came to her aid, the girl struggled, displaying superhuman strength.

On the same weekend, 16 people on the Gold Coast needed hospitalisation after terrifying reactions to what police first suspected was the "zombie" drug flakka.

Victorian footballer Riki Stephens would later die in hospital and the drug causing mayhem would prove to be another dangerous synthetic hallucinogen, NBOMe.

The same drug that resulted in the death of Australian Rye Hunt after a bizarre episode in Rio de Janeiro, it is sold in both tablet and blotter form to buyers thinking it is ecstasy or LSD.

Two weeks later, at the Horror Mansion Halloween Party at Moore Park in central Sydney, ambulances were called when several people collapsed.

One patient appeared to be delusional, making bizarre facial expressions as he was strapped to a stretcher and wheeled out to a waiting ambulance. Police arrested 20 people for drug possession, with the drug GBH being suspected.

Even without flakka, NBOMe and GBH, emergency clinicians are predicting a deadly summer of drugs for young Australians this Christmas and New Year.

Super strength Ecstasy and illicit versions of the drug Fentanyl thousands times more potent than morphine will flood the Australian black market this summer, Hospital Emergency consultant Dr David Caldicott has warned.

Georgina Bartter and Sylvia Choi collapsed after taking ecstasy. Photo / Supplied
Georgina Bartter and Sylvia Choi collapsed after taking ecstasy. Photo / Supplied

"The two big things we are scared about is the amazingly pure and high dose MDMA being detected in Europe and the illicit Fentanyl which is one thousand to 10 thousand times more potent," he told news.com.au

"With no pill testing program here or harm minimisation culture like there is in Europe, we are estimating a truly abysmal summer of drug overdoses.

"Australians tend to take two or three MDMA pills at a time, and this is made worse with drugs being a criminal rather than a health issues.

"Generally an ecstasy pill will be between 75mg and 100mg, but in Europe we are detecting MDMA of between 200mg and 300mg.

"That is going to cause big problems. When you start dealing with 200mg doses, you can die.

"We are also scared about fentanyls. Most ambulance workers are used to dealing with a heroin overdose of around one milligram with Narcan.

"We are seeing doses of 10 to 15mg and the ambos are saying what looked like a heroin overdose doesn't respond to Narcan."

Dr Caldicott, who is also Associate Professor at the Australian National University, said the UK, Europe and even America had taken a harm minimisation attitude which made Australia's law and order approach seem draconian and unrealistic.

"Pill testing reduces consumption by 60 per cent at the point of consumption," he said.

"In Europe, the harm minimisation programs have health sanctioned messages like 'go low and go slow' and 'take a quarter and don't forget water'.

"In Australia it's a minister of police issue and they say 'don't use drugs'. That's laughable."

Blue scissor NDOMe pills. Photo / Supplied
Blue scissor NDOMe pills. Photo / Supplied

Two years ago, the death of former Sydney private schoolgirl Georgina Bartter from what was believed to have been one-and-a-half ecstasy pills known as "purple speaker" made national headlines.

It is not known how long Ms Bartter lay collapsed on the dance floor at the Harbour Life Festival on Sydney's foreshore in November 2014 before friends called paramedics.

The tragedy for the Bartter family was followed by police charges against the young woman's friend, Rebecca Hannibal, who supplied the drug and Matthew Forti who sold it to Hannibal.

It emerged that in texts about the drug purchase, the two girls discussed how many ecstasy pills they would take.

Ms Bartter texted Hannibal, saying "I'm not taking three at Harbour Life, I'd die".

Hannibal was given a twelve month good behaviour bond for drug supply, while Forti was sentenced to 12 months jail which was shortened nine months.

In November 2015, pharmacy student Sylvia Choi collapsed and died from taking ecstasy at the Stereosonic Festival at Sydney Olympic Park.

In police evidence against Daniel Dung Huynh, 25, who was convicted for selling Ms Choi the ecstasy, he had warned her the drugs were strong.

"It is suggested all over the net to take half. Then the other half an hr later," Mr Huynh wrote using the instant messaging app Whatsapp.

The case says that Sylvia replied, "I have a bad track record with halves lol."

Georgina Bartter (right) died after taking taking ecstasy at a festival. Photo / Supplied
Georgina Bartter (right) died after taking taking ecstasy at a festival. Photo / Supplied

In a police interview, Ms Choi's boyfriend Samuel Song told police that about 5.15pm on the day of the festival Ms Choi said to him: "I took it."

Mr Song told police that 30 minutes later she said: "I'm not feeling my high."

He told police he later saw her drinking from a water bottle, telling him: "It's got stuff in it."

Ms Choi collapsed and was taken to hospital at 8.40pm and died two hours later.

In May last year, Hunter Valley man Beau Adam Powell made a random and frenzied attack on a hospital security guard after taking NBOMe called "blue scissors" because of the scissor motif stamped into the pills.

Powell, 26, couldn't remember anything after snorting half a blue scissor pill, collapsing and being taken to hospital where he leapt off a stretcher, over a railing and punched the guard.

In October, police arrested a 22-year-old who faced a life sentence for supplying 30 times the large commercial quantity of blue scissor pills, which he claimed he thought were "pingers", a street name for ecstasy or MDMA.

NBOMe has commonly been mistaken for a batch of "bad ecstasy", for the bizarre and life threatening behaviour it causes.

Other names for NBOMe pills, also referred to as "Tripstasy", include green mitsubishi, yellow ferrari and pink superman.

In May this year, Rye Hunt went missing after taking NBOMe at a Rio de Janeiro nightclub and "freaking out".

Posts on drug harm minimisation sites like pillreports.net, bluelight.org, drugs-forum.com and erowid.org reveal that users of the drug have endured "terrifying freak out" experiences.

My veins became so constricted I felt like my hands were bruised. My extremities were iced cold. I started crying. I truly felt like I was dying. I truly thought I was going insane.

The Australian Drug Foundation says of NDOMe that "a large amount or a strong batch" can cause "paranoia, fear and panic, agitation and aggression, rapid heart rate, difficulty breathing, seizures and death".

A drug user called Mracid wrote on blue light in February this year that he had "come close" to dying from NBOMe to years earlier and that taking it had been the "worst choice of my life".

Another man described on blue light how after snorting the drug "my heart started beating extremely fast so much it was painful. Soon vasoconstriction set in".

He continued: "My veins became so constricted I felt like my hands were bruised. My extremities were iced cold. I started crying. I truly felt like I was dying. I truly thought I was going insane."

A British man posted on drugs_forum about his intense and debilitating experience at the age of 23 taking NBome, which "started to take hold in less than a minute. The kitchen started to swirl ... my world started to become more and more chaotic.

"Within 15 minutes I started to lose the plot. Panic building and visuals intensifying. I got into the bedroom and laid down. Unbeknown to me I would not be able to leave the bed for the next 3 hours.

"I was losing my sense of self, my ego, reality as I knew and loved was being ripped to pieces. I began to think things were going drastically downhill for me. Maybe even life threatening.

"Then things started to get really nasty. The thoughts in which the loop seemed to be wrecking peoples' lives were interlaced with the thoughts that somehow I was doing something so terrible, so humiliating and disgusting that the whole world thought I was a joke and that I didn't deserve to live."

- news.com.au

Get the news delivered straight to your inbox

Receive the day’s news, sport and entertainment in our daily email newsletter

SIGN UP NOW

© Copyright 2016, NZME. Publishing Limited

Assembled by: (static) on production bpcf03 at 11 Dec 2016 04:16:09 Processing Time: 301ms